Alert archive / Ohio / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Pittsburgh, PA

April 19, 20237 counties in Ohio

NWS Pittsburgh, PA issued this red flag warning at Apr 19, 2023, 2:58 PM EDT for 7 counties in Ohio. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:58 PM EDT (18:58 UTC)
In effect from
Apr 20, 2023, 12:00 PM EDT
Expired
Apr 20, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS81 KPBZ 191858
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
258 PM EDT Wed Apr 19 2023

OHZ049-050-057>059-068-069-200900-
/O.NEW.KPBZ.FW.W.0002.230420T1600Z-230421T0000Z/
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
258 PM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR
SOUTHEAST OHIO...

The National Weather Service in Pittsburgh has issued a Red Flag
Warning, which is in effect from noon to 8 PM EDT Thursday.

* AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, 
  Belmont, Noble and Monroe counties.

* TIMING...From Noon to 8pm EDT Thursday.

* WINDS...Southwest 8 to 15 mph with gusts up to 20 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...Lower 80s by Thursday afternoon.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
212 
WWUS81 KPBZ 200836
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
436 AM EDT Thu Apr 20 2023

OHZ049-050-057>059-068-069-201645-
/O.CON.KPBZ.FW.W.0002.230420T1600Z-230421T0000Z/
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
436 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR SOUTHEAST OHIO...

* AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, 
  Belmont, Noble and Monroe counties.

* TIMING...From Noon to 8pm EDT Thursday.

* WINDS...Southwest 10 to 15 mph with gusts to 20 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...In the upper 70s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
115 
WWUS81 KPBZ 201603
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
1203 PM EDT Thu Apr 20 2023

OHZ049-050-057>059-068-069-210000-
/O.CON.KPBZ.FW.W.0002.000000T0000Z-230421T0000Z/
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
1203 PM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR SOUTHEAST OHIO...

* AFFECTED AREA...Harrison, Jefferson OH, Muskingum, Guernsey, 
  Belmont, Noble and Monroe counties.

* TIMING...From Noon to 8pm EDT Thursday.

* WINDS...Southwest 10 to 15 mph with gusts to 20 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...In the upper 70s to lower 80s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rackley
392 
WWUS81 KPBZ 202355
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
755 PM EDT Thu Apr 20 2023

OHZ049-050-057>059-068-069-210100-
/O.EXP.KPBZ.FW.W.0002.000000T0000Z-230421T0000Z/
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
755 PM EDT Thu Apr 20 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
PORTIONS OF OHIO...

Diminishing wind and increasing humidity are expected this
evening, ending the favorable fire weather conditions. 

$$

WM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:39 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 19, 1:39 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Wed Apr 19 2023

.SYNOPSIS...
The combination of above normal temperature, dry air, and
gustier wind will create heightened fire weather risk Thursday
and Friday. Showers and thunderstorms are expected Friday night
into Saturday with the passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shortwave ridging and surface high pressure will promote sunny
skies and temperature rising towards seasonal average values
this afternoon.

Shifting of the high east will prompt mid-level warm advection
that, when combined with passing high cirrus, will support
moderation of overnight temperature. These factors, plus some
boundary layer mixing, are likely to preclude frost development.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
High confidence period as surface high pressure sets up over the
Atlantic Coast and upper ridging slowly shifts east in response
to central CONUS troughing. This pattern will support plenty of
insolation, temperature averaging 15 to 20 degrees above normal,
and dry weather.

There will be a heightened fire weather risk for each of
Thursday and Friday afternoons due to the combination of above
average temperature, low daytime humidity values, and periodic
gusty wind. Uncertainty in the extent of drying within surface
fire fuels and gusts reaching criteria preclude hazard issuance
at this time. However, additional monitoring of conditions and
coordination with partners may necessitate either SPS or Red
Flag Warning each day if confidence in these environmental
detriments wanes.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The deep central CONUS trough is expected to slow and begin
tilting negatively Friday into Saturday over the Upper Midwest.
Shortwave approach within the strengthening jet as the ridge
over the region shifts east may be enough to support an isolated
shower and thunderstorm Friday night. Eastern Ohio (with the
approach of the sfc trough) and the higher terrain east of
Pittsburgh (aided by orographic lift) will be initially favored
before spreading eastward. However, uncertainty in the eastward
progression of the sfc trough as the upper trough pivots may
delay precipitation arrival for eastern locations.

A more concerted eastward push is expected through the early
afternoon Saturday as the upper trough axis moves closer. This
axis and reinvigorated jet ascent coupled with the surface cold
front will foster widespread convective showers. Early analysis
suggests limited severe threat with minimal heating to foster
higher CAPE values, but enough shear and deep-layer wind will be
in place that a wind threat can't be completed ruled out.

Beyond the precipitation impact, the cold front approach should
aid a tightening sfc gradient, creating potential for higher
wind gusts. The higher terrain will see the largest gust peaks,
but probabilities suggest these will remain below advisory
criteria.

Upper troughing with periodic shortwave passage to the north
will be the pattern setup Sunday into early next week. This
favors below average temperature, cloudy periods, and occasional
rain showers generally for locations north of Pittsburgh.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High confidence that VFR conditions will dominate through the
TAF period as high pressure crosses the region. High clouds can
be expected, some of them blowoff from upstream convection. Wind
will be 10 knots or less in most cases this afternoon due to a
relatively weak surface pressure gradient, with the direction
slowly backing with time.

.OUTLOOK...
VFR is likely to persist through overnight Friday with the
approach of the next disturbance. Restrictions will remain
possible Saturday with a passing front, and Sunday under
subsequent upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...CL
Hazardous weather outlook, Apr 19, 2:09 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
209 PM EDT Wed Apr 19 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-201815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
209 PM EDT Wed Apr 19 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be a heightened risk for fire weather during Thursday and
Friday afternoon given expected above normal temperature, lower
humidity values and occasional gusty wind. If confidence increases on
hitting criteria thresholds, a Red Flag Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Ohio, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.